Snorting Codeine | Tylenol 3 & 4 Insufflation

Medically Reviewed by Johnelle Smith, M.D on March 10, 2021

People who snort codeine are at risk for developing chemical dependency and addiction. This medication should only be taken with a short-term prescription from a qualified physician.

Medically Reviewed by
Johnelle Smith, M.D on March 10, 2021
Snorting Codeine - Tylenol 3 & 4 Insufflation

Tylenol 3 and Tylenol 4 are opioid-containing analgesics that contain codeine and acetaminophen.

Codeine is an opiate that is a common drug in many different prescription pain medications. These medications expose a patient to the risk of developing an opioid addiction.

Someone who abuses codeine may crush the tablets into a fine powder to snort. Insufflation is the process of snorting a medication in order for the drug to directly enter the bloodstream through the blood vessels of the sinus and nasal cavity.

Once the medication is absorbed into the bloodstream it causes a high faster than when ingested orally.

Codeine is known as being a weak pain reliever, however, this is misleading. When the medication is ingested, it converts to a chemical form of morphine in the body.

All prescription opioids are central nervous system depressants and can lead to fatal overdose, especially when combined with similar medications.

Side Effects Of Snorting Codeine

A person who snorts codeine may be seeking the euphoric and relaxant effects of the medication, but they are at higher risk for developing dangerous side effects and overdose. These dangers are due to absorbing unsafe levels of the drug into the body.

Snorting this medication bypasses several phases of digestion that occur when consuming the tablet orally.

Instead, the medication is absorbed into the mucus membranes in the upper respiratory tract and system to produce fast effects.

Codeine Abuse Effects

Abusing codeine comes with a range of negative side effects.

Some side effects of codeine abuse include:

  • blood pressure changes
  • drowsiness
  • sedation
  • nausea
  • constipation
  • confusion
  • blurry vision
  • seizures

Long-term side effects of codeine abuse may also include:

  • depression
  • mental impairment
  • anxiety
  • increased heart rate
  • muscle spasms
  • kidney and liver damage
  • death

Side Effects Caused By Snorting Drugs

When a person snorts codeine, side effects include damage to the nasal passageways, throat, and lungs. Additional side effects are attributed to the act of snorting the medication.

Find the right treatment program for codeine addiction today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

Side effects caused by snorting codeine can include:

  • liver damage
  • sinus infection
  • erosion of the roof of the mouth (nasopharyngeal necrosis)
  • loss of sense of smell
  • nosebleeds
  • bone loss of the nasal cavity
  • upper-respiratory infections
  • lung infections and damage
  • collapse of nasal passages
  • overdose

Snorting Can Lead To Codeine Addiction

Snorting codeine is a sign of opioid addiction. Abusing codeine-containing medications can quickly lead to tolerance and physical dependence.

When the body becomes chemically dependent on the drug, withdrawal symptoms will occur when the medication is stopped.

When chemical tolerance occurs, a person will need to increase the dose of medication to gain the same effects. Chemical tolerance raises a person’s risk of overdose, especially when abused recreationally.

People who become addicted to and dependent on codeine medications may struggle to stop taking the drug. They may try to avoid withdrawal symptoms that occur when the medication is stopped.

Without substance abuse treatment, a person who has become addicted to codeine may find themselves unable to stop taking the medication without assistance from a qualified rehab center.

Codeine Withdrawal Symptoms

When chemical dependency on Tylenol 3 & 4 is established, stopping these medications will cause withdrawal symptoms.

These symptoms occur as the brain and body struggle to adapt to the loss of the drug in the body. Further, stopping codeine at this stage of addiction can be dangerous.

For some users, withdrawal may cause flu-like symptoms. For others, withdrawal symptoms may be severe enough to require medical intervention and assistance.

Due to the potential of severe withdrawal symptoms, it is recommended to consult with a medical professional before starting or stopping the use of these medications.

Opiate withdrawal can cause significant distress and prevent a person from achieving sobriety and recovery.

Codeine withdrawal symptoms, like other opioid withdrawal symptoms, are very similar to severe flu-like symptoms.

Withdrawal symptoms may include:

  • muscle aches
  • indigestion
  • sweating
  • nausea
  • nasal congestion
  • anxiety
  • agitation
  • drug cravings

Physical withdrawal symptoms of codeine addiction may last for several days or more. However, behavioral and emotional withdrawal symptoms may last for several months.

Snorting May Lead To Codeine Overdose

People who abuse codeine or are addicted to the medication are at high risk of overdose. Codeine-containing medications can cause respiratory depression and lead to fatal outcomes.

Symptoms of codeine overdose include:

  • unresponsiveness
  • cold, clammy skin
  • fainting
  • seizures
  • difficulty breathing

When codeine is combined with other central nervous system depressants, the drug’s sedative effects are amplified.

Consuming codeine with alcohol or other CNS depressants may increase the drug’s side effects and may lead to overdose.

Getting Help For Codeine Addiction

It may not be easy for friends and family members to identify differences between normal prescription drug use and abuse, especially in cases where a person hides their addiction.

Because Tylenol 3 & 4 are commonly prescribed, a qualified medical expert may be required to carefully diagnose and recommend treatment.

Addiction and chemical dependency may quickly develop after abusing these medications recreationally. Snorting codeine can lead to dangerous side effects, chemical tolerance, addiction, and overdose.

When an individual is unable to stop using codeine on their own, intervention is often required.

If you or a loved one have a codeine addiction, or if you have any questions about our addiction treatment centers across the country, please connect with one of our treatment specialists through our helpline today.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
For 24/7 Treatment Help Call:
(844) 616-3400